Length functions, multiplicities and algebraic entropy

Luigi Salce, Peter Vámos, Simone Virili

    Research output: Contribution to journalArticleResearchpeer-review

    23 Citations (Scopus)


    We consider algebraic entropy defined using a general discrete length function L and will consider the resulting entropy in the setting of R[X]-modules. Then entropy will be viewed as a function hL on modules over the polynomial ring R.[X] extending L. In this framework we obtain the main results of this paper, namely that under some mild conditions the induced entropy is additive, thus entropy becomes an operator from the length functions on R-modules to length functions on R[X]-modules. Furthermore, if one requires that the induced length function hL satisfies two very natural conditions, then this process is uniquely determined. When R is Noetherian, we will deduce that, in this setting, entropy coincides with the multiplicity symbol as conjectured by the second named author. As an application we show that if R is also commutative, the L-entropy of the right Bernoulli shift on the infinite direct product of a module of finite positive length has value 1, generalizing a result proved for Abelian groups by A. Giordano Bruno. © de Gruyter 2013.
    Original languageEnglish
    Pages (from-to)255-282
    JournalForum Mathematicum
    Issue number2
    Publication statusPublished - 1 Mar 2013


    • Algebraic entropy
    • Endomorphisms of modules
    • Length functions
    • Multiplicity


    Dive into the research topics of 'Length functions, multiplicities and algebraic entropy'. Together they form a unique fingerprint.

    Cite this